DCSIMG

Warning over bodybuilding supplement

A warning has been issued about the dangers of a bodybuilding product.

North Tyneside Council has joined the Food Standard Agency in warning people about DNP (2,4 Dinitrophenol) which may be found in food supplements and powders that claim to burn fat.

DNP is an industrial chemical, known to have serious short-term and long-term effects, and the substance has been linked to a number of deaths in the last five years.

The FSA is advising the public not to take any product containing DNP, which is primarily marketed at the bodybuilding community as a way of losing excess fat.

The council’s food safety team has visited two businesses in the borough selling bodybuilding products and confirmed none of their products contain DNP, with gyms being asked to display warning notices.

Signs of acute poisoning caused by DNP include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat, possibly leading to coma and death, depending on the amount consumed.

Anyone who believes they have taken DNP should seek medical advice immediately.

Coun John Harrison, cabinet member for housing and the environment, said: “It’s reassuring that no businesses in North Tyneside were found selling this drug, however it’s important that people are on their guard.

“I would encourage people who use food supplements and powders that claim to burn fat to check they don’t contain DNP.”

 

Comments

 
 

Back to the top of the page